Mathematical Programming

, Volume 165, Issue 2, pp 643–662 | Cite as

The matching problem has no small symmetric SDP

  • Gábor Braun
  • Jonah Brown-Cohen
  • Arefin Huq
  • Sebastian Pokutta
  • Prasad Raghavendra
  • Aurko Roy
  • Benjamin Weitz
  • Daniel Zink
Full Length Paper Series A
  • 204 Downloads

Abstract

Yannakakis (Proceedings of the STOC, pp 223–228, 1988; J Comput Syst Sci 43(3):441–466, 1991. doi:10.1016/0022-0000(91)90024-Y) showed that the matching problem does not have a small symmetric linear program. Rothvoß (Proceedings of the STOC, pp 263–272, 2014) recently proved that any, not necessarily symmetric, linear program also has exponential size. In light of this, it is natural to ask whether the matching problem can be expressed compactly in a framework such as semidefinite programming (SDP) that is more powerful than linear programming but still allows efficient optimization. We answer this question negatively for symmetric SDPs: any symmetric SDP for the matching problem has exponential size. We also show that an O(k)-round Lasserre SDP relaxation for the asymmetric metric traveling salesperson problem yields at least as good an approximation as any symmetric SDP relaxation of size \(n^{k}\). The key technical ingredient underlying both these results is an upper bound on the degree needed to derive polynomial identities that hold over the space of matchings or traveling salesperson tours.

Keywords

Extended formulations Semidefinite programming Matching problem TSP problem 

Mathematics Subject Classification

90C22 68Q17 05C70 

References

  1. 1.
    Bazzi, A., Fiorini, S., Pokutta, S., Svensson, O.: No small linear program approximates vertex cover within a factor \(2 - \varepsilon \). In: Proceedings of the FOCS, pp. 1123–1142 (2015). doi:10.1109/FOCS.2015.73
  2. 2.
    Braun, G., Pokutta, S.: An algebraic approach to symmetric extended formulations. In: Proceedings of the ISCO, pp. 141–152. Springer, Heidelberg, ISBN 978-3-642-32147-4 (2012). doi:10.1007/978-3-642-32147-4_14
  3. 3.
    Braun, G., Pokutta, S.: The matching polytope does not admit fully-polynomial size relaxation schemes. In: Proceedings of the SODA, pp. 837–846 (2015a). doi:10.1137/1.9781611973730.57
  4. 4.
    Braun, G., Pokutta, S.: The matching problem has no fully polynomial size linear programming relaxation schemes. IEEE Trans. Inf. Theory 61(10), 5754–5764 (2015). doi:10.1109/TIT.2015.2465864 MathSciNetCrossRefMATHGoogle Scholar
  5. 5.
    Braun, G., Fiorini, S., Pokutta, S., Steurer, D.: Approximation limits of linear programs (beyond hierarchies). In: Proceedings of the FOCS, pp. 480–489 (2012)Google Scholar
  6. 6.
    Braun, G., Fiorini, S., Pokutta, S., Steurer, D.: Approximation limits of linear programs (beyond hierarchies). Math. Oper. Res. 40(3), 756–772 (2015a). doi:10.1287/moor.2014.0694 MathSciNetCrossRefMATHGoogle Scholar
  7. 7.
    Braun, G., Pokutta, S., Zink, D.: Inapproximability of combinatorial problems via small LPs and SDPs. In: Proceedings of the STOC, pp. 107–116 (2015b). doi:10.1145/2746539.2746550
  8. 8.
    Braverman, M., Moitra, A.: An information complexity approach to extended formulations. In: Proceedings of the STOC, pp. 161–170. ACM, ISBN 978-1-4503-2029-0 (2013). doi:10.1145/2488608.2488629
  9. 9.
    Briët, J., Dadush, D., Pokutta, S.: On the existence of 0/1 polytopes with high semidefinite extension complexity. In: Proceedings of the ESA, pp. 217–228. Springer, Berlin (2013)Google Scholar
  10. 10.
    Briët, J., Dadush, D., Pokutta, S.: On the existence of 0/1 polytopes with high semidefinite extension complexity. Math. Program. 153(1), 179–199 (2015). doi:10.1007/s10107-014-0785-x MathSciNetCrossRefMATHGoogle Scholar
  11. 11.
    Buss, S., Grigoriev, D., Impagliazzo, R., Pitassi, T.: Linear gaps between degrees for the polynomial calculus modulo distinct primes. In: Proceedings of the STOC, pp. 547–556 (1999)Google Scholar
  12. 12.
    Chan, S.O., Lee, J.R., Raghavendra, P., Steurer, D.: Approximate constraint satisfaction requires large LP relaxations. In: Proceedings of the FOCS, pp. 350–359 (2013)Google Scholar
  13. 13.
    Dixon, J.D., Mortimer, B.: Permutation Groups. Springer, Berlin (1996)CrossRefMATHGoogle Scholar
  14. 14.
    Edmonds, J.: Maximum matching and a polyhedron with \(0,1\)-vertices. J. Res. Nat. Bur. Stand. Sect. B 69B, 125–130 (1965)MathSciNetCrossRefMATHGoogle Scholar
  15. 15.
    Fiorini, S., Massar, S., Pokutta, S., Tiwary, H. R., de Wolf, R.: Linear vs. semidefinite extended formulations: exponential separation and strong lower bounds. In: Proceedings of the STOC, pp. 95–106 (2012)Google Scholar
  16. 16.
    Fiorini, S., Massar, S., Pokutta, S., Tiwary, H.R., de Wolf, R.: Exponential lower bounds for polytopes in combinatorial optimization. J. Assoc. Comput. Mach. 62(2), 17 (2015). doi:10.1145/2716307 MathSciNetCrossRefMATHGoogle Scholar
  17. 17.
    Goemans, M.X.: Smallest compact formulation for the permutahedron. Math. Program. 153(1), 5–11 (2015). doi:10.1007/s10107-014-0757-1 MathSciNetCrossRefMATHGoogle Scholar
  18. 18.
    Goemans, M.X., Williamson, D.P.: Improved approximation algorithms for maximum cut and satisfiability problems using semidefinite programming. J. Assoc. Comput. Mach. 42, 1115–1145 (1995). doi:10.1145/227683.227684 MathSciNetCrossRefMATHGoogle Scholar
  19. 19.
    Gouveia, J., Parrilo, P.A., Thomas, R.R.: Lifts of convex sets and cone factorizations. Math. Oper. Res. 38(2), 248–264 (2011)MathSciNetCrossRefMATHGoogle Scholar
  20. 20.
    Grigoriev, D.: Linear lower bound on degrees of positivstellensatz calculus proofs for the parity. Theor. Comput. Sci. 259(1), 613–622 (2001)MathSciNetCrossRefMATHGoogle Scholar
  21. 21.
    Kaibel, V., Pashkovich, K., Theis, D.O.: Symmetry matters for the sizes of extended formulations. In: Proceedings of the IPCO, pp. 135–148 (2010). doi:10.1007/978-3-642-13036-6_11
  22. 22.
    Lee, J.R., Raghavendra, P., Steurer, D., Tan, N.: On the power of symmetric LP and SDP relaxations. In: Proceedings of the CCC, pp. 13–21 (2014)Google Scholar
  23. 23.
    Lee, J.R., Raghavendra, P., Steurer, D.: Lower bounds on the size of semidefinite programming relaxations. In: Proceedings of the STOC, pp. 567–576 (2015). doi:10.1145/2746539.2746599
  24. 24.
    Pashkovich, K.: Tight lower bounds on the sizes of symmetric extensions of permutahedra and similar results. Math. Oper. Res. 39(4), 1330–1339 (2014). doi:10.1287/moor.2014.0659 MathSciNetCrossRefMATHGoogle Scholar
  25. 25.
    Rothvoß, T.: The matching polytope has exponential extension complexity. In: Proceedings of the STOC, pp. 263–272 (2014)Google Scholar
  26. 26.
    Sherali, H.D., Adams, W.P.: A hierarchy of relaxations between the continuous and convex hull representations for zero-one programming problems. SIAM J. Discrete Math. 3, 411–430 (1990). doi:10.1137/0403036 MathSciNetCrossRefMATHGoogle Scholar
  27. 27.
    Vandenberghe, L., Boyd, S.: Semidefinite programming. SIAM Rev. 38, 49–95 (1996)MathSciNetCrossRefMATHGoogle Scholar
  28. 28.
    Yannakakis, M.: Expressing combinatorial optimization problems by linear programs (extended abstract). In: Proceedings of the STOC, pp. 223–228 (1988)Google Scholar
  29. 29.
    Yannakakis, M.: Expressing combinatorial optimization problems by linear programs. J. Comput. Syst. Sci. 43(3), 441–466 (1991). doi:10.1016/0022-0000(91)90024-Y MathSciNetCrossRefMATHGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg and Mathematical Optimization Society 2016

Authors and Affiliations

  • Gábor Braun
    • 1
  • Jonah Brown-Cohen
    • 2
  • Arefin Huq
    • 1
  • Sebastian Pokutta
    • 1
  • Prasad Raghavendra
    • 2
  • Aurko Roy
    • 1
  • Benjamin Weitz
    • 2
  • Daniel Zink
    • 1
  1. 1.Georgia TechAtlantaUSA
  2. 2.U.C. BerkeleyBerkeleyUSA

Personalised recommendations